Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 25, NWS Sioux Falls, SD

June 8, 1999Hanson County, McCook County, Miner County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 8, 1999, 1:57 AM CDT for Hanson County, McCook County, Miner County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 1:57 AM CDT (06:57 UTC)
Expired
Jun 8, 1999, 2:30 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Hanson County, SD, McCook County, SD, Miner County, SD

What was reported inside it

TimeReportWhereRemark
Jun 8, 2:10 AM CDTHail 1.75Unityville, SD
Jun 8, 2:15 AM CDTHail 0.75Howard, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 080657 RRA
TORFSD
SDC061-087-097-080730-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 AM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES NORTHWEST OF SPENCER...OR ABOUT 12 MILES WEST OF
  SALEM...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  CANOVA AROUND 215 AM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEM*ENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:15 PM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jun 7, 3:15 PM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON JUN 7 1999

FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING
TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS
OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO
SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A
RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS
INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS
ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH
INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN
ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT
STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL
SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM
THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO
SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES...
GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN
MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES
FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO
DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA...
THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS.

FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON
TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET
INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS
HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS
RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS
OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA
CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN
DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE
TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE
HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE
BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT.
AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND
ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z
THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU
THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE
DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND
UPSLOPE WL ALSO START IN THE WRN CWA.

.FSD...NONE
FUHS

In the hours before

Special weather statement, Jun 8, 12:05 AM CDT, 1 hour 52 minutes before
SDZ038-050-052-057-058-063-064-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1205 AM CDT TUE JUN 8 1999

...TORNADO WATCH 418 HAS EXPIRED...

THE TORNADO WATCH 418 THAT WAS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF
CENTRAL SOUTH DAKOTA HAS EXPIRED AT MIDNIGHT. HOWEVER SEVERE
THUNDERSTORM WATCH 419 DOES CONTINUE IN EFFECT FOR PARTS OF EASTERN
SOUTH DAKOTA UNTIL 3 AM CDT.

WB

WB
Special weather statement, Jun 8, 12:05 AM CDT, 1 hour 52 minutes before
SDZ038-050-052-057-058-063-064-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1205 AM CDT TUE JUN 8 1999

...TORNADO WATCH 418 HAS EXPIRED...

THE TORNADO WATCH 418 THAT WAS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF
CENTRAL SOUTH DAKOTA HAS EXPIRED AT MIDNIGHT. HOWEVER SEVERE
THUNDERSTORM WATCH 419 DOES CONTINUE IN EFFECT FOR PARTS OF EASTERN
SOUTH DAKOTA UNTIL 3 AM CDT.

WB

WB
Local storm report, Jun 8, 1:17 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 AM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    6 N DIXON                 SD    1.5 INCH HAIL
06/07/99   GREGORY

0808 PM    8 W ACADEMY               SD    .75 INCH HAIL
06/07/99   CHARLES MIX

0823 PM    ACADEMY                   SD    1.75 INCH HAIL
06/07/99   CHARLES MIX

0913 PM    3 SW KIMBALL              SD    1.75 INCH HAIL
06/07/99   BRULE

0922 PM    2 S STICKNEY              SD    TORNADO
06/07/99   AURORA                          SPOTTER REPORT

0923 PM    2 S STICKNEY              SD    TORNADO
06/07/99   AURORA                          2 TORNADOES VISIBLE

1027 PM    6 N FARMER                SD    FUNNEL CLOUD
06/07/99   HANSON

1035 PM    10 E SPENCER              SD    WIND DAMAGE
06/07/99   MCCOOK                          POWER LINE POLES SNAPPED

1035 PM    10 N BRIDGEWATER          SD    TORNADO
06/07/99   MCCOOK                          REPORTED BY MCCOOK CTY
                                           CIVIL DEFENSE

1131 PM    13 NW SIOUX FALLS         SD    60 MPH TSTM GUST
06/07/99   MINNEHAHA

1135 PM    12 NW SIOUX FALLS         SD    65 MPH TSTM GUST
06/07/99   MINNEHAHA                       3 TO 5 INCH DIAMETER
                                           TREE LIMBS DOWN

1150 PM    SIOUX FALLS               SD    WIND DAMAGE
06/07/99   MINNEHAHA                       TREE AND BRANCHES DOWN

1208 AM    BRANDON                   SD    WIND DAMAGE
06/08/99   MINNEHAHA                       POWER LINES DOWN
Local storm report, Jun 8, 1:17 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 AM CDT TUE JUN 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    6 N DIXON                 SD    1.5 INCH HAIL
06/07/99   GREGORY

0808 PM    8 W ACADEMY               SD    .75 INCH HAIL
06/07/99   CHARLES MIX

0823 PM    ACADEMY                   SD    1.75 INCH HAIL
06/07/99   CHARLES MIX

0913 PM    3 SW KIMBALL              SD    1.75 INCH HAIL
06/07/99   BRULE

0922 PM    2 S STICKNEY              SD    TORNADO
06/07/99   AURORA                          SPOTTER REPORT

0923 PM    2 S STICKNEY              SD    TORNADO
06/07/99   AURORA                          2 TORNADOES VISIBLE

1027 PM    6 N FARMER                SD    FUNNEL CLOUD
06/07/99   HANSON

1035 PM    10 E SPENCER              SD    WIND DAMAGE
06/07/99   MCCOOK                          POWER LINE POLES SNAPPED

1035 PM    10 N BRIDGEWATER          SD    TORNADO
06/07/99   MCCOOK                          REPORTED BY MCCOOK CTY
                                           CIVIL DEFENSE

1131 PM    13 NW SIOUX FALLS         SD    60 MPH TSTM GUST
06/07/99   MINNEHAHA

1135 PM    12 NW SIOUX FALLS         SD    65 MPH TSTM GUST
06/07/99   MINNEHAHA                       3 TO 5 INCH DIAMETER
                                           TREE LIMBS DOWN

1150 PM    SIOUX FALLS               SD    WIND DAMAGE
06/07/99   MINNEHAHA                       TREE AND BRANCHES DOWN

1208 AM    BRANDON                   SD    WIND DAMAGE
06/08/99   MINNEHAHA                       POWER LINES DOWN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:40 PM CDTSevere Thunderstorm WarningFSDBrule50 min
Jun 7, 7:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix25 min
Jun 7, 8:09 PM CDTTornado WarningFSDBrule, Charles Mix36 min
Jun 7, 8:39 PM CDTTornado WarningFSDAurora36 min
Jun 7, 8:45 PM CDTSevere Thunderstorm WarningFSDBrule45 min
Jun 7, 9:08 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury52 min
Jun 7, 9:12 PM CDTTornado WarningFSDAurora48 min
Jun 7, 9:16 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory44 min
Jun 7, 9:24 PM CDTTornado WarningFSDDavison51 min
Jun 7, 10:06 PM CDTSevere Thunderstorm WarningFSDHanson39 min
Jun 7, 10:13 PM CDTSevere Thunderstorm WarningFSDDavison47 min
Jun 7, 10:18 PM CDTSevere Thunderstorm WarningFSDGregory42 min
Jun 7, 10:22 PM CDTSevere Thunderstorm WarningFSDHutchinson53 min
Jun 7, 10:26 PM CDTTornado WarningFSDMcCook49 min
Jun 7, 10:35 PM CDTSevere Thunderstorm WarningFSDMiner40 min
Jun 7, 10:40 PM CDTTornado WarningFSDLake, Miner50 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 7, 10:48 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Turner57 min
Jun 7, 11:10 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 7, 11:13 PM CDTSevere Thunderstorm WarningFSDMcCook32 min
Jun 7, 11:33 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha42 min
Jun 8, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson34 min
Jun 8, 2:17 AM CDTSevere Thunderstorm WarningFSDLake28 min
Jun 8, 2:41 AM CDTSevere Thunderstorm WarningFSDLake34 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.